Ibuprofen or Glucosamine/Chondroitin Causing My Nosebleeds?

Summary: Ibuprofen is known for causing gastrointestinal bleeding. Glucosamine and Chondroitin has been linked to drug interactions with warfarin – a blood thinning medication – and a possible increased risk of bleeding. Out of the two, ibuprofen probably carries a higher risk, although the incidence of ‘general bleeds’ in clinical trials is still under 1%.

Dear Curtis: I have been getting more nosebleeds lately. I was taking Ibuprofen pretty regular but stopped it for a while. Because of some pain I took an ibuprofen the other day and, within 10 minutes, got another nosebleed. I also take Glucosamine and Chondroitin. Do you know what might be causing these nosebleeds?

Let’s start with the Glucosamine and Chondroitin because I think it is the most unlikely culprit. The one thing that gives me a little hesitation in saying that is that the combination of glucosamine and chondroitin has been linked, in theory, to increased risk of bleeding and interactions with anti-clotting drugs like warfarin, aspirin and Plavix.

However, the actual evidence for this ‘theoretical risk’ is pretty slim.

I say that because there is very little evidence that glucosamine and chondroitin increase the risk of bleeding incidents – on it’s own. If there are bleeding problems with this supplement it has been reported (still not that often) in patients who were already taking warfarin – a medication used to ‘thin’ the blood (1).

So it appears that there is a risk of increased bleeding while taking glucosamine and chondroitin – if you are also taking warfarin at the same time.

Ibuprofen As A Culprit?

Ibuprofen is certainly known for it’s side effects, namely upper gastrointestinal bleeding. However, despite it’s nasty reputation for bleeding ulcers in the stomach clinical studies and patient feedback has not shown ibuprofen to be a big cause of general bleeds like nosebleeds.

In fact, in clinical studies have reported that ibuprofen caused “bleeding episodes” in less than 1% of users. Furthermore, researchers actually couldn’t always pin the blame for these bleeds on ibuprofen. In fact, they were listed as “causal relationship unknown”. Meaning: they didn’t know what caused these infrequent bleeds.

I will say this: the frequency with which side effects occurred in ibuprofen use increased when patients started using up to 3,200mg per day. Under 2,400mg per day it was much less. So the amount of ibuprofen you are taking per day certainly makes a difference.

Your Personal Situation

The one thing that does intrigue me, a bit, about your situation is the fact that you mentioned you stopped the ibuprofen and the nosebleeds stopped. Then, you took a bit of ibuprofen again and the nosebleeds started up again.

While I’m all for clinical evidence I’ve been doing this long enough to know that some people are either ‘sensitive’ to medications or just plain respond differently and that what works for one person may not work for another.

My advice would be to stop the ibuprofen all together and monitor how your respond. If the nosebleeds do eventually stop then you have your answer. If they don’t, then you need to probably talk with your doctor as there may be another cause that is going on.

In my opinion, I think the glucosamine and chondroitin combination you are taking is probably fine (unless you are taking warfarin or another blood thinning medication that you didn’t tell me about).

References

  1. Knudsen JF, Sokol GH. Potential glucosamine-warfarin interaction resulting in increased international normalized ratio: case report and review of the literature and MedWatch database.Pharmacotherapy. 2008 Apr;28(4):540-8.

  2. Ibuprofen [package insert]. Livonia, MI: Major Pharmaceuticals website.

Speak Your Mind

*